Journal of Optimization Theory and Applications

, Volume 167, Issue 3, pp 874–887 | Cite as

An Analysis of Path-Dependent Options

  • Frank Wusterhausen


The objective of this paper is to provide an analytic theory for pricing path-dependent options of European type. General conditions for the path-dependencies are introduced, which allow a wide range of application. We present a partial differential equation describing the fair price process of a path-dependent option in a Black–Scholes world, where the classical Black–Scholes equation involves additional terms caused by the path-dependency of the option. The main result is that the problem is well posed in appropriate function spaces.


Path-dependent options Black–Scholes Elliptic–hyperbolic partial differential equation Noncommuting sums of operators Semigroup methods 



Supported by the Friedrich Naumann Foundation for Freedom and the German National Academic Foundation. We would also like to express our thanks to Frank Weber for providing us with the problem setting and the economic background in which it arises.


  1. 1.
    Sabino, P.: Efficient quasi-Monte simulations for pricing high-dimensional path-dependent options. Decis. Econ. Finance 32, 49–65 (2009) MATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    Jiang, L., Dai, M.: Convergence of binomial tree methods for European/American path-dependent options. SIAM J. Numer. Anal. 2, 1094–1109 (2004) MathSciNetCrossRefGoogle Scholar
  3. 3.
    Barraquand, J., Pudet, T.: Pricing of American path-dependent contingent claims. Math. Finance 6, 17–51 (1996) MATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    Houston, P., Süli, E.: Stabilised hp-finite element approximation of partial differential equations with nonnegative characteristic form. Computing 66, 99–119 (2001) MATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Prüss, J., Sperlich, S., Wilke, M.: An analysis of Asian options. In: Amann, H., Arendt, W., Neubrander, F., Nicaise, S., von Below, J. (eds.) Functional Analysis and Evolution Equations. The Günter Lumer Volume, pp. 547–559. Birkhäuser, Basel (2008) Google Scholar
  6. 6.
    Pascucci, A.: Free boundary and optimal stopping problems for American Asian options. Finance Stoch. 12, 21–41 (2008) MATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Francesco, M.D., Pascucci, A., Polidoro, S.: The obstacle problem for a class of hypoelliptic ultraparabolic equations. Proc. R. Soc. Lond. Ser. A 464, 155–176 (2008) MATHCrossRefGoogle Scholar
  8. 8.
    Evans, L.C., Gariepy, R.F.: Measure Theory and Fine Properties of Functions. CRC Press, Boca Raton (1992) MATHGoogle Scholar
  9. 9.
    Black, F., Scholes, M.: The pricing of options and corporate liabilities. J. Polit. Econ. 81, 637–654 (1973) MATHCrossRefGoogle Scholar
  10. 10.
    Rudin, W.: Real and Complex Analysis. McGraw-Hill, New York (1987) MATHGoogle Scholar
  11. 11.
    Engel, K.-J., Nagel, R.: One-Parameter Semigroups for Linear Evolution Equations. Graduate Texts in Mathematics, vol. 194. Springer, Berlin (2000) MATHGoogle Scholar
  12. 12.
    Deimling, K.: Nonlinear Functional Analysis. Springer, Berlin (1985) MATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Martin Luther University Halle-WittenbergHalleGermany

Personalised recommendations